Medications that cause hearing loss and tinnitus.

It’s normal to look at the side effects of a medication when you start taking it. Will it cause you to get a dry mouth or make you feel nauseous? What might not occur to you is that certain medications have a more severe side effect – they can potentially cause hearing loss. Medical professionals call this condition ototoxicity. Broken down, ototoxic means ear poisoning.

The number of drugs that can cause this problem is unclear, but there are at least 130 that are on record as being ototoxic. Which ones should you watch out for and why?

Some Facts About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? these drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, typically beginning with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.

In addition to the drugs that can cause loss of hearing, there are a few that cause tinnitus only. If you hear phantom noises, that may be tinnitus and it normally shows up as:

  • A windy sound
  • Ringing
  • Popping
  • Thumping

When you discontinue the medication, the tinnitus generally stops. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

You may be shocked by the list of drugs that can cause temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

Salicylates, better known as aspirin, can be added to this list. While all these can lead to some hearing problems, they are correctable when you discontinue using the meds.

Coming in a close second for common ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, though. a few that aren’t which you may have heard of include:

  • Vancomycin
  • Gentamycin
  • Erythromycin

Once you stop using the antibiotics the problem disappears like with painkillers. The standard list of other drugs include:

  • Quinidine
  • Chloroquine
  • Quinine

Tinnitus Can be Caused by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics that trigger tinnitus but there are greater culprits in this category:

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

Every time you drink your morning coffee, you are exposing yourself to something that may cause your ears to ring. The good news is it will pass once the drug leaves your system. Ironically, some drugs doctors give to deal with tinnitus are also on the list of potential causes such as:

  • Amitriptyline
  • Lidocaine
  • Prednisone

The doctor will prescribe a lot less than the amount that will cause tinnitus.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus vary depending on the health of your ears and which medication you get. Slightly irritating to totally incapacitating is what you can generally be anticipating.

Be on guard for:

  • Difficulty walking
  • Blurring vision
  • Vomiting
  • Poor balance
  • Hearing loss on one or both sides
  • Tinnitus

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should contact your physician.

Should you still take your medication even you have the symptoms of ototoxicity. You should always take what your doctor recommends. Remember that these symptoms are temporary. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. Also, schedule a hearing exam with a hearing care professional.

Why wait? You don't have to live with hearing loss. Call Us Today